We provide Therapeutic drug monitoring kits for the following drugs: Paracetamol (Acetaminophen) and Aspirin (Salicylates).
A variety of prescription and over-the-counter (OTC) medications can cause drug overdoses. Emergency and overdose drug testing is ordered for single drugs or groups of drugs by an emergency room (ER) health practitioner to detect, evaluate, and monitor a drug overdose.
Drugs and related substances that are ingested or absorbed are typically broken down (metabolised) by the liver over a period of time and then eliminated from the body, primarily in the urine. The rate at which this happens depends on a number of factors ranging from age, weight, and sex to food intake and presence of underlying diseases. Moreover, the development of toxicity depends on the type of substance absorbed or ingested.
Some substances cause symptoms only if they are present in high concentrations or above therapeutic levels. Some common examples of these include:
- Paracetamol (Acetaminophen) - an ingredient in many over-the-counter preparations; it can cause significant liver damage if recommended doses are exceeded.
- Aspirin (also known as salicylates)—at higher levels, it can cause an acidbase imbalance.
Ingestion of a variety of other drugs and chemicals may cause acute toxicity.
Overdoses caused by prescription and OTC drugs may be due to:
- Ingestion of too much of a medication
- Interaction of multiple drugs
- A decrease in the body's ability to eliminate a drug and/or its metabolite; many drugs are processed by the liver; that is, the liver changes the drug into a different form, which is then eliminated from the body. If the liver or kidneys are not working properly, then the drug and/or its metabolite may build up in the body.
A classic example of an OTC drug with a toxic metabolite is acetaminophen, a common pain reliever that is also a component of a variety of other OTC and prescription medicines. One of the metabolites of acetaminophen is toxic to the liver, but the liver is able to detoxify "normal" amounts of it. However, if someone takes more acetaminophen than the liver can process, then the toxic metabolite builds up, damaging the liver and, in some cases, causing liver failure.
|Code||Description||MSDS||Instructions for use|
|K8002||Paracetamol (Acetaminophen) 3 Reagent Assay Kit|
|K8003||Paracetamol (Acetaminophen) 2 Reagent Assay Kit|
|K9001||Salicylate Test Kit|